Mississippi, 2024

Flash Flood and Damaging Wind in Mississippi, May 16 to 17, 2024

May 16 to 17, 2024 · NWS LIX · 2 events in 2 counties and zones

Continual progressive flow aloft coupled with unstable air ignited thunderstorms across southeastern Texas during the afternoon hours. These storms formed into a linear complex and traversed along a northward advancing warm front draped across the gulf coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Continual progressive flow aloft coupled with unstable air ignited thunderstorms across southeastern Texas during the afternoon hours. These storms formed into a linear complex and traversed along a northward advancing warm front draped across the gulf coast. Aided by ample instability and favorable wind shear, this cluster organized into a damaging wind risk across coastal Mississippi. Multiple rounds of storms also aided in flash flooding across urbanized areas. The complex continued to dive southward, favoring the highest instability and continued in to the coastal waters off of Mississippi. This complex continued to produce strong wind gusts until it exited the coastal waters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 16, 3:57 PM CST, 7 hours 5 minutes earlier.

Area forecast discussion, May 16, 3:57 PM CST, 7 hours 5 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
457 PM CDT Thu May 16 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Saturday)

We are heading into quite an active period of weather with multiple
rounds of storms through Saturday morning. This will bring us an
extended risk for flash flooding and severe weather during the short
term.

A warm front was located just off the LA coast this afternoon. This
boundary marks the leading edge of a very moist, unstable airmass.
While there is a temperature gradient across the boundary aloft, it
not very noticeable at the surface owing to much stronger boundary-
layer heating on land north of the it vs over the water.

Low-level convergence and isentropic lift along the warm front will
serve as a focus for convective development through tonight. Showers
and storms has so far today has been confined to coastal LA, but
this activity will increase this evening as the MCS that is
currently over eastern TX and northwest LA moves into the area. The
environment will become increasingly supportive of heavy rainfall
producers as the deeper moisture arrives behind the warm front
(PWATs increase from 1.2 to 2.1 inches this evening). Although this
system should be progressive as it is embedded in fast zonal flow
aloft, the west-east orientation of the convection on the southern
flank of the MCS will bring the potential for storms to track over
the same areas. Additionally, the northward progress of the surface
warm front may slow once it meets up with the cold pool on the
southern periphery of the complex. This will provide a favorable
setup for flash flooding across a narrow west-east corridor of the
area. The latest CAMs continue to highlight areas along and north of
the I-10/I-12 corridor to be under the axis of heaviest rainfall
tonight. The latest guidance continues to suggest a quick 2-3" with
isolated amounts of 4-5" with the storms. The Flood Watch was
expanded southward earlier in the day to include both the Northshore
and Southshore of LA and MS Coast. There is also a severe
thunderstorm threat this evening into the early overnight hours but
it is highly conditional on convection being able to become rooted
in the boundary layer. The opportunity for surface-based convection
is narrow and dependent on storms on the southern flank of the MCS
being able to develop south of the warm front.

A "relative" lull in showers and storms is still expected behind the
departing MCS during the day Friday from about mid morning through
early afternoon as warm front lifts just north of our area. Expect
additional storms to develop during the mid to late afternoon as the
boundary layer quickly destabilizes during peak heating. Plenty of
disagreement among the CAMs regarding how widespread the
convection will become later Friday afternoon and evening.
However, a highly unstable airmass fueled by a moist boundary
layer and steep mid- level lapse rates will support a risk of
damaging wind gusts and large hail with this second round.

But wait...there's more. A third round is expected Friday night
(especially overnight) into Saturday morning. Convection will be
aided by favorable synoptic dynamics ahead of a sharpening
shortwave trough and upper jet streak. Accordingly, convection
should grow upscale, resulting in another round of heavy rainfall
and flash flooding.

&&

.LONG TERM...
(Saturday through Wednesday night)
Issued at 320 PM CDT Thu May 16 2024

The upper-level trough will be departing our area on Sunday and
northwest flow kicks in on the backside. Due to the upstream ridging
across the southern Plains, surface high pressure will filter in
across the area starting on Sunday. This will keep the area dry and
warm on Sunday.

The aforementioned ridging will slide east over our area by Monday.
This will cause temps to increase further throughout the week. The
suppression from the ridge will also keep us mostly dry, although the
onshore winds will pump moisture into the area.

&&

.AVIATION...
(18Z TAFS)
Issued at 103 PM CDT Thu May 16 2024

VFR this afternoon with mid level clouds from upstream convection
overspread the area. CU field eventually building from SW to NE
across the area later this afternoon and early evening as a warm
front progress northward. A complex of showers and storms
currently over C and NE TX will move in from the west this
evening as it interacts with a northward moving warm front.
Attempted to narrow the timing window of storms based on the
current observations and latest model guidance, but there is
still some uncertainty with the onset timing. There is some
indication that storms could arrive a couple of hours earlier than
what's advertised in the 18Z TAFs (as early as 01Z for BTR/MCB,
03Z for MSY/HDC/NEW/ASD and 04Z for GPT/HUM). The latest TAFs
also show CIGs and VSBYs lowering to MVFR shortly after the onset.
Also added a 2-3 hour TEMPO IFR group late this evening and
overnight for all TAFs except HUM as confidence of storms
making it this far is lower. In reality, conditions will
deteriorate to IFR at the onset with brief/local restrictions near
LIFR in heavy downpours.

Some of the model guidance in indicating the potential for a wake
low to develop late in the day. Easterly winds would strengthen
overnight for at least 2-3 hours as a result. Forecast wind speeds
may be underdone.

A relative lull in the showers and storms are expected Friday
morning and afternoon in wake of the overnight MCS. However, it
may not be entirely convection free with a few showers and storms
lingering near MCB and GPT during the morning. Additional storms
are expected to develop during peak heating hours, especially
during the latter half of the afternoon as it will likely take
some time to recover from the earlier activity.

&&

.MARINE...
Issued at 103 PM CDT Thu May 16 2024

A warm front was located over the coastal waters of LA. A slight
wind shift from easterly to southeasterly is occurring with the
frontal passage. Wind speeds will also increase from around 10 kt
to 15 kt with occasional gusts to 20 kt. This boundary will
continue to lift northeastward through the rest of the waters
through the evening.

Storms have already developed just behind the surface boundary
across our far southwestern zones early this afternoon. Locally
strong wind gusts of 30-40 kt is possible with the strongest
convection.

Additional showers and storms are expected to move in this
evening and continue overnight. The highest coverage will be over
the lakes and MS Sound as convection becomes focused along the
warm front. Have ise SCA for tonight owing to the presence of a
wake low behind the storms. There is a potential for a brief 1-3
hour period of gales depending on where the wake low tracks and
how strong it is as it approaches our area.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  65  83  67  84 /  90  70  70  50
BTR  71  89  70  89 /  80  70  60  50
ASD  71  89  70  87 /  70  60  60  70
MSY  75  89  73  87 /  60  50  70  60
GPT  71  85  70  85 /  70  50  70  70
PQL  70  87  70  85 /  70  50  60  80

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Small Craft Advisory until 6 AM CDT Saturday for LAZ068.

     Flood Watch from 7 PM CDT this evening through Saturday morning
     for LAZ034>037-039-046>048-057-058-060-064-071-076>087-089.

GM...Small Craft Advisory until 6 AM CDT Saturday for GMZ530-534-550-
     552-570-572.

     Small Craft Advisory from 7 PM this evening to 6 AM CDT Saturday
     for GMZ532-536-538-555-557-575-577.

MS...Flood Watch from 7 PM CDT this evening through Saturday morning
     for MSZ068>071-077-083>088.

GM...Small Craft Advisory until 6 AM CDT Saturday for GMZ534-550-552-
     570-572.

     Small Craft Advisory from 7 PM this evening to 6 AM CDT Saturday
     for GMZ536-538-555-557-575-577.

&&

SHORT TERM...JK
LONG TERM....JZ
AVIATION...JK
MARINE...JK

In the hours before

Special weather statement, May 16, 10:34 PM CST, 28 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1134 PM CDT Thu May 16 2024

LAZ039-071-079-081-MSZ077-083-170515-
Washington LA-Central Tangipahoa LA-Northern St. Tammany LA-
Northern Tangipahoa LA-Northern Hancock MS-Pearl River MS-
1134 PM CDT Thu May 16 2024

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF NORTHWESTERN ST.
TAMMANY, NORTHEASTERN TANGIPAHOA AND SOUTHERN WASHINGTON PARISHES,
NORTHEASTERN HANCOCK AND CENTRAL PEARL RIVER COUNTIES THROUGH 1215 AM
CDT
...

At 1134 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Franklinton to Folsom. Movement was east
at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bogalusa, Franklinton, Poplarville, Folsom, Sun, Enon, Crossroads,
Mcneil, and Wilmer.

This includes Interstate 59 in Mississippi between mile markers 13
and 28.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 300 AM CDT for southeastern
Louisiana. A Tornado Watch also remains in effect until 300 AM CDT
for southern Mississippi.

&&

LAT...LON 3083 8934 3061 8934 3063 9025 3085 9040
TIME...MOT...LOC 0434Z 271DEG 29KT 3084 9025 3065 9021

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

KLG
Local storm report, May 16, 10:42 PM CST, 20 minutes before
Preliminary Local Storm Report
National Weather Service New Orleans LA
1142 PM CDT Thu May 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1136 PM     Tstm Wnd Gst     1 NNW Kenner            29.99N 90.26W
05/16/2024  M84 MPH          Jefferson          LA   ASOS

            MSY ASOS measured a wind gust of 73.2 knots
            (84 mph).

&&

CAB
Local storm report, May 16, 10:48 PM CST, 14 minutes before
Preliminary Local Storm Report
National Weather Service New Orleans LA
1148 PM CDT Thu May 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1136 PM     Tstm Wnd Gst     1 SSW Mandeville        30.36N 90.09W
05/16/2024  M52 MPH          GMZ530             LA   Mesonet

            Mandeville mesonet station measured a 52 mph
            gust.

&&

CAB
Local storm report, May 16, 10:57 PM CST, 5 minutes before
Preliminary Local Storm Report
National Weather Service New Orleans LA
1157 PM CDT Thu May 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 PM     Tstm Wnd Gst     6 WSW East New Orleans  30.04N 90.03W
05/16/2024  M82 MPH          Orleans            LA   ASOS

            New Orleans Lakefront Airport measured a
            wind gust of 82 mph.

&&

CAB
Local storm report, May 16, 11:00 PM CST, 2 minutes before
Preliminary Local Storm Report
National Weather Service New Orleans LA
1200 AM CDT Fri May 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1151 PM     Flash Flood      4 SE Covington          30.43N 90.09W
05/16/2024                   St. Tammany        LA   Public

            Street/road flooding.

&&
Local storm report, May 16, 11:02 PM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service New Orleans LA
1202 AM CDT Fri May 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1151 PM     Flash Flood      3 NW Metairie           30.02N 90.22W
05/16/2024                   Jefferson          LA   Public

            Street/road flooding.

&&

The radar

The Hammond radar (KHDC), 70 km away, was scanning. The volume nearest the first event began at 05:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Pearl River

When
May 16, 11:02 PM CST to May 17, 12:02 AM CST
Where
Pearl River County, Picayune to 0.38 mi SSW of Picayune
Cause
Heavy Rain
Reported by
Public
Coordinates
30.530, -89.680

Report of several streets flooded around Picayune.

Thunderstorm Wind, Hancock

When
May 16, 11:20 PM CST
Where
Hancock County, 1.38 mi N of Kiln
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
30.440, -89.430

Report of fascia damage to building and roof damage to open pole barn. Time estimated by radar.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2024Every state in 2024This day in weather historyWarnings in Mississippi, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1185960, 1185967.